Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Lower bounds for solutions of hyperbolic inequalities in unbounded regions

Author: Amy C. Murray
Journal: Proc. Amer. Math. Soc. 38 (1973), 127-134
MSC: Primary 35B45; Secondary 35L10
MathSciNet review: 0312048
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper considers $ {C^2}$ solutions $ u = u(t,x)$ of the differential inequality $ \vert Lu\vert \leqq {k_1}(t,x)\vert u\vert + {k_2}(t,x)\vert\vert\nabla u\vert\vert$. The coefficients of the hyperbolic operator $ L$ depend on both $ t$ and $ x$. Explicit lower bounds are given for the energy of $ u$ in a region of $ x$-space expanding at least as fast as wave-fronts for $ L$. These bounds depend on the asymptotic behavior of $ {k_1},{k_2}$, and the coefficients of $ L$. They do not require boundary conditions on $ u$.

References [Enhancements On Off] (What's this?)

  • [1] C. O. Bloom and N. D. Kazarinoff, Energy decay exterior to star-shaped obstacles in energy-active media, Notices Amer. Math. Soc. 19 (1972), A-141. Abstract #691-35-16.
  • [2] L. Hörmander, Uniqueness theorems for normally hyperbolic partial differential equations of the second order, Tolfte Skand. Math. Kongr., Lund, 1953, pp. 105-115. MR 16, 483.
  • [3] H. A. Levine, Some uniqueness criteria in the Cauchy problem for $ P{u_{tt}} + M{u_t} + Nu = 0$ in Hilbert space, Battelle (Geneva) Advanced Studies Center Report 52, 1971.
  • [4] A. C. Murray, Asymptotic behavior of solutions of hyperbolic inequalities, Trans. Amer. Math. Soc. 157 (1971), 279-296. MR 43 #680. MR 0274922 (43:680)
  • [5] H. Ogawa, Lower bounds for solutions of hyperbolic inequalities, Proc. Amer. Math. Soc. 16 (1965), 853-857. MR 33 #1596. MR 0193376 (33:1596)
  • [6] M. H. Protter, Asymptotic behavior and uniqueness theorems for hyperbolic operators, Outlines Joint Sympos. Partial Differential Equations (Novosibirsk, 1963), Acad. Sci. USSR Siberian Branch, Moscow, 1963, pp. 348-353. MR 34 #1659. MR 0201777 (34:1659)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35B45, 35L10

Retrieve articles in all journals with MSC: 35B45, 35L10

Additional Information

Keywords: Hyperbolic inequalities, maximal rates of decay, a priori inequalities
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society